Tapering pred: After more than 4 years on... - PMRGCAuk

PMRGCAuk

11,968 members21,819 posts

Tapering pred

dolphin39
dolphin39

After more than 4 years on prednisolone for PMR, I am currently on 5mg daily. If I try to reduce, I get pain in chest and back muscles which eventually get so bad that I cannot take a deep breath and I am forced to increase the pred back up. Is this pain due to PMR or pred withdrawal? Does anyone else get this reaction?

19 Replies
oldestnewest

What size jumps down do you do and how often? How long does the kick in after the reduction?

DorsetLady
DorsetLadyPMRGCAuk volunteer

Might be worth trying 0.5mg drops and using a slower taper.one attached, but there are others - see Tapering Plans under pinned posts -

healthunlocked.com/pmrgcauk...

PMRpro
PMRproAmbassador

It all depends what you mean by pred withdrawal. Pred withdrawal is the "rheumatism" you get if you try to reduce too much at one go. That almost always starts immediately, within hours usually, you change to a lower daily dose because your body isn't happy about it. It then improves over the following days, it may take a couple of weeks.

Pain that takes a while to appear and then steadily gets worse is almost always a return of the inflammation. It is usually due to the PMR but it can also be due to other inflammatory muscle problems - and that includes myofascial pain syndrome which is due to the same inflammatory substances as PMR when they are systemic but in MPS they are in the muscle fascia or in trigger points in the middle of larger muscles.

You can also get pain due to the lack of corticosteroid not topping up the adrenal function to a level the body needs.

But overall - I'd say you have found "your" dose for now: 5mg/day. You will get lower probably, just not yet!

Hi dolphin39, you ask if anyone else gets this reaction, and yes I too get pains/aches in my chest and back when I have a flare (which I’ve just had )

I agree it’s quite worrying, but as I’ve had this fairly often as I taper I have accepted it as a just one of my symptoms! I had managed to get to 4mg, then because of flare went up to 7mg and am now on my way back down, currently at 5mg.

I’m sorry I don’t have any medical info as to what causes this, but I can relate to your concern and the discomfort (I find especially turning in bed at night)

I hope raising Pred alleviates the pain and you can get back in the swing of tapering.

I also think that if you are really worried you could get it checked out with your GP.

Have a good day in the lovely sunshine.

HI, I was just wondering if your title "Lilac Wine" refers to that BEAUTIFUL Jeff Buckley song?

If so we have a lot in common as I just LOVE it! I am on 7 mgs pred and trying to taper down (had PMR 3 years). I also get a lot of discomfort at night and have to turn over constantly (poor Hubby!)

Hi Louisa1840, sorry for late reply.

Yes I did take it from the song! Love the Jeff Buckley version, and the ‘Grace’ album!

Tapering is a right pain (literally!!) isn’t it,

hoping your taper is going well and you’ve kept safe and well during this challenging time x

I’m pretty much the same timeline as you, 4 years in. Currently on 7mg. I’ve been having real problems with my knees. Left one past year, swollen and sore, now ok and now the right one! So frustrating. It has prevented me tapering very much but I do know as soon as I start a taper I get a pain in my sternum and one in my right shoulder blade. I sometimes get a sensitive scalp in one small area. They all settle down as the dose settles in too. I only do 0.5mg drops as recommended on here. Everything I’ve learned about these quirky symptoms has been on here. Thanks everyone!

Louisa1840
Louisa1840 in reply to Lochy

Yes, Lochy, this site is amazing. Just reading about the myriad symptoms people get makes you realise it's all okay. I get pains in all my teeth when I lie down after lunch for a nap (vital if I'm to get through the rest of the day). Aches in neck shoulders when I try to taper. Hips most of the time. But knowing that you are all out there also enduring a weird set of individual symptoms of this strange condition is a great comfort!

Yes I started chest pains when I got to 5 1/2mg. Thought it was pulled muscles because that what it felt like. Had X-rays and all clear. Think it was the start of a flare as things steadily got worse but I kept tapering as Dr wanted. Now I am back to 10mg as my CRP was high. Immediate response, now been 4 days and now I feel normal again for the first time in months. Expect I will have to start tapering again very soon . Dr very worried that I have been on Steroids for over 2 years and desperate to get me off, but what is the alternative?

I have tapered to nothing and just accepted the pains. Been off Pred since December but had an injection in my shoulder last week with Cortisone. Relieving my shoulder has made me feel at lot better and now I seem to have a much reduced level of PMR pain.

Still believe the underlying problem will not go away until you have tried some diet adjustments and ensuring your body is balanced with the right minerals.

A simple move is to try drinking lots of water to keep your body in good health.

I had a personal request to answer your question but dont think I can be of much help. I never had this particular issue. Age 68 I started on 10mg reduced down to 2mg within 9 months then had to go back to 10mg! I then reduced at snail pace for 2 years staying on a very low dose for at least 6 months. Touch wood - over it now!!

I was only on Prednisolone for 14 months, starting on 10 mg a day for two months then gradually reducing by 1 mg each month eventually to 1 mg per day. I have had weight problems and since coming off a lot of peeling skin. I finished taking them in January. In spite of numerous aches and pains I have no intention of going back on them. I am not happy taking so much medication. In all fairness, unlike some of the others I did not experience any flare-ups while I was reducing but my doctor had explained the importance of doing it gradually. I hope this has been of some help. Best of luck.

Hi. I also get chest pain. It can be extreme and very scary. It also radiates up my throat to the jaw. It seems to happen when I overdo things. I've had it twice in the last week for instance. I'm guessing it is my return to work after 7 weeks of lockdown (I'm in NZ). If the pain happened to someone without PMR, I'm sure they would be calling an ambulance as it is what I imagine a severe heart attack might feel like🤔. I'm 53 and on a second taper from 40mg, sitting at 31mg now. I'm really struggling to get off it.

Very frustrating drug as it is the answer to a life, but does some crazy stuff to us in the meantime.

Hidden
Hidden in reply to Tago

Please get it checked out asap. Don't forget it's vasculitis and chest neck and jaw pain should always be checked out. 👍🌻

Tago
Tago in reply to Hidden

Doctors appointment made just now....thanks for the push👍

PMRpro
PMRproAmbassador in reply to Tago

Glad to hear it! Was just rushing to say the same as Poops!

Any chest pain, especially when it radiates into the jaw, MUST be checked out. It might be something else - but the tests have to say that, not you dismissing it as PMR related!!! Please tell us how you get on.

Hi, I was diagnosed with GCA 5 weeks ago-never heard of the condition beforehand..was put on 40mg Pred immediately-it was like a miracle drug as all the pain in my body/ head seemed to disappear immediately. The drug makes me manic/hyper.....haven't slept properly since diagnosis. Initially I was afraid to go to sleep in case I wouldn't wake up- and that I might lose my sight. I'm not sure whether I fully recognise the gravity of this condition? Doctor said steroids will thin my skin, but not sure I fully understand what this means/will look like? Didn't know anything about hair loss till reading blog..... anything else? A novice trying to make sense of everything.....

PMRpro
PMRproAmbassador in reply to Uisce58

Pred doesn't necessarily cause hair loss - though GCA itself often does and you notice it after you start the pred so blame it.

Thin skin is a bit of a misnomer - over time skin tends to become delicate and damage easily. You can help reduce that by avoiding the use of soap - anything that makes a foam really strips the natural oil from the skin and dries it out. That is even worse with pred. Avoid soap, look for Doublebase or Diprobase products (UK) or similar - used for eczema patients.

After over 10 years on pred I don't think my skin is particularly thin - though at heading towards 70 I do notice my shins bruise more easily and that skin is less tough. That isn't just pred though - anticoagulant therapy contributes too.

Weight gain is the other common complaint: cut your carbs, drastically. Especially processed carbs (cuts salt too, also an important factor) and fruit and added sugars.

I had/have this problem - back in 2017 I just could not get below 5 Pred, even going down 1/2 at a time on the DSNS method. As I felt the difference the next day I couldn't tell if it was withdrawal pains or the inflammation rearing up so assumed the former and pushed on, but the inflammation got worse. I still get the problem if I'm not on enough Pred. I'm on depo-medrone injections atm, and the lower dose we tried last month brought the symptoms back, but then taking 10 extra Pred as a one-off experiment sorted it out again, so I know what I have is steroid-responsive and most likely part and parcel of PMR. I now have no idea what to do, persevere with the monthly injections of 120 or go back on 5-10 Pred daily. I've a feeling, after 8 years, (4 on Pred, then nearly 2 trying to manage without, then 2 back on Pred/injections) that I'm one of those who will be on pred for life.

You may also like...